Michigan, 2007

Heavy Snow in Michigan, December 11, 2007

December 11, 2007 · NWS GRR · 4 events in 4 counties and zones

A fairly narrow band of heavy snow fell across portions of north central lower Michigan, mainly from near Big Rapids east northeast to Clare. In this area a narrow band of around six inches of snow was reported, with an isolated report of eight inches of snow in Barryton in Mecosta county.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A fairly narrow band of heavy snow fell across portions of north central lower Michigan, mainly from near Big Rapids east northeast to Clare. In this area a narrow band of around six inches of snow was reported, with an isolated report of eight inches of snow in Barryton in Mecosta county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 11, 6:50 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 11, 6:50 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
650 AM EST TUE DEC 11 2007

LATEST UPDATE...AVIATION...

.SYNOPSIS...(434 AM EST TUE DEC 11 2007)
PRECIPITATION WILL DEVELOP RAPIDLY DURING THE EARLY TO MID MORNING
HOURS ACROSS SOUTHWESTERN LOWER MICHIGAN. A PERIOD OF FREEZING RAIN
MAINLY SOUTH OF I-96 THIS MORNING WILL RESULT IN HAZARDOUS TRAVEL
CONDITIONS ACROSS THAT AREA. PRECIPITATION WILL FALL IN THE FORM OF
SNOW ALONG THE I-96 CORRIDOR THIS MORNING BEFORE GRADUALLY
TRANSITIONING TO SLEET LATE THIS MORNING AND EARLY THIS AFTERNOON.
PRECIPITATION SHOULD FALL PREDOMINANTLY IN THE FORM OF SNOW NORTH OF
A LINE FROM MUSKEGON TO ALMA WHERE ONE TO FOUR INCHES OF SNOW WILL
FALL ALONG WITH POTENTIAL FOR A VERY BRIEF PERIOD OF SLEET.

&&

.SHORT TERM...(434 AM EST TUE DEC 11 2007)
A RAPID INFLUX OF LOW TO MID LEVEL MOISTURE WILL OCCUR ACROSS OUR
CWFA DURING THE EARLY MORNING HOURS FUELED BY A VIGOROUS 40 TO 45 KT
JET OVER ILLINOIS AND SOUTHERLY SFC WINDS.  PCPN DEVELOPMENT WILL
ALSO BE AIDED BY VIGOROUS MID LEVEL FRONTOGENETICAL FORCING WELL
NORTH OF THE SFC WARM FRONT WHICH WILL BE SITUATED FROM CENTRAL IL
ESE TO SOUTHERN OH BY 12Z.

WE POLLED NUMEROUS GFS... NAM... RUC AND WRF FCST SOUNDINGS FOR
VARIOUS POINTS ACROSS OUR CWFA TO DETERMINE PCPN TYPE FOR TODAY.
MODEL FCST SOUNDINGS STRONGLY SUGGEST THAT PCPN TYPE WILL BE MAINLY
SNOW ACROSS OUR NORTHERN CWFA. FCST SOUNDINGS ALSO SUGGEST THAT
ALONG THE I-96 CORRIDOR PCPN WILL START OUT AS SNOW THIS MORNING
BEFORE GRADUALLY TRANSITIONING TO SLEET LATE THIS MORNING AND EARLY
AFTERNOON. THIS SINCE A PRONOUNCED MELTING LAYER BECOMES EVIDENT
BETWEEN AROUND 6 KFT TO 10 KFT AGL.

I AM MOST CONCERNED ABOUT OUR SOUTHERN CWFA (MAINLY SOUTH OF I-96)
FOR A PERIOD OF FZRA THIS MORNING. TEMPS ALONG THE I-94 CORRIDOR
CURRENTLY HAVE REBOUNDED BACK UP TO THE UPPER 20S TO AROUND 30
DEGREES. HOWEVER A SAMPLING OF FCST SOUNDINGS FOR THIS AREA SUGGESTS
THAT SEVERAL HOURS OF FREEZING RAIN IS POSSIBLE BEFORE SFC TEMPS
FINALLY CLIMB TO ABOVE FREEZING. THEREFORE TRAVEL CONDITIONS OVER
OUR SOUTHERN CWFA COULD RAPIDLY BECOME QUITE HAZARDOUS DURING THE
EARLY TO MID MORNING HOURS. HOWEVER CONDITIONS SHOULD SLOWLY IMPROVE
THIS AFTERNOON ONCE PCPN GOES TO PLAIN RAIN AS SFC TEMPS CLIMB TO
ABOVE THE FREEZING MARK.

VERY CHALLENGING HEADLINE DECISIONS. DECIDED TO KEEP THE WINTER WX
ADVISORY HEADLINE INTACT BUT EXTEND IT THROUGH 05Z TONIGHT (MORE ON
THAT LATER).  FEEL OUR NORTHERN CWFA COULD RECEIVE ONE TO FOUR
INCHES OF SNOW WITH A VERY SHORT LIVED PERIOD OF SLEET POSSIBLE. OUR
CENTRAL CWFA SHOULD RECEIVE AROUND AN INCH OR LESS OF SNOW FOLLOWED
BY POTENTIAL TO EASILY RECEIVE ANOTHER QUARTER TO HALF AN INCH OF
SLEET. THE WINTER WX ADVISORY HEADLINE WILL ALSO COVER OUR SOUTHERN
CWFA FOR A VERY BRIEF PERIOD OF SNOW OR SLEET AT PCPN ONSET FOLLOWED
BY A PERIOD OF FZRA GOING TO RAIN THIS AFTN.

EXTENDED THE WINTER WX ADVISORY HEADLINE THROUGH 05Z SINCE OUR VERY
LATEST (06Z) GUIDANCE AND TRENDS ARE RATHER DISCONCERTING. FOR
INSTANCE THE 06Z NAM GUIDANCE NOW SUGGESTS THAT SIGNIFICANT PCPN
COULD LINGER ACROSS MUCH OF OUR CWFA THROUGH THE EVENING HOURS AND
IT ALSO HAS COPIOUS AMOUNTS OF QPF. THE 06Z NAM QPF SEEMS VERY HIGH
AND IS AN OUTLIER COMPARED TO A BLEND OF THE REST OF OUR SHORT RANGE
GUIDANCE. NEVERTHELESS THIS IS CERTAINLY SOMETHING WE WILL NEED TO
MONITOR VERY CLOSELY AS WE ARE ALSO VERY EAGER TO SEE THE 06Z GFS
AND IT/S MODEL TRENDS.

THE DAY SHIFT WILL OBVIOUSLY HAVE TO MONITOR THE SITUATION VERY
CLOSELY TODAY. WE ARE OPTIMISTIC THAT THIS WILL NOT EVOLVE INTO A
PROLONGED ICING EVENT SINCE THIS IS EXTREMELY RARE IN OUR CWFA IN
SOUTHERLY FLOW. IT WOULD BE MUCH MORE FAVORABLE FOR A PROLONGED FZRA
EVENT FOR OUR CWFA IF A HIGH WAS SITUATED TO OUR NORTH AND WE HAD
LOW LEVEL NORTH TO NE FLOW DRAINING COLD AIR INTO THE LOWER LEVELS.

&&

.LONG TERM...(434 AM EST TUE DEC 11 2007)
THE WINTER PATTERN WILL CONTINUE THROUGH THE EXTENDED PERIOD. ON THU
THE UPPER TROUGH/LOW CURRENTLY OVER NRN MEXICO LIFTS UP THE OH
VALLEY.  THIS SYSTEM COULD BRING SOME SNOW TO THE AREA.  AT THIS
TIME IT APPEARS THE HEAVIEST PRECIPITATION WILL STAY SOUTH AND EAST
OF JXN.  WILL WILL NEED TO MONITOR THE TRACK OF THIS SYSTEM CLOSELY
AS MINOR ADJUSTMENTS COULD LEAD TO MORE WIDESPREAD PRECIPITATION IN
THE AREA.  MEANWHILE A CLIPPER LOW WILL BE DROPPING EAST SOUTHEAST
OUT OF CENTRAL CANADA.  MODELS HAVE BEEN SPEEDING THIS SYSTEM UP.
WE WILL NEED TO TRACK THIS SYSTEM CLOSELY AS ARCTIC AIR WILL BE
SPILLING IN BEHIND IT FOR 12Z FRI WITH A WNW FLOW THAT TURNS NW BY
THE END OF FRI.  THE NAM EVEN SUPPORTS A 700 MB WAVE WITH RELATIVELY
DEEPER  MOISTURE ACCOMPANYING THIS ARCTIC AIRMASS...WHICH COULD
ENHANCE THE SNOWFALL.

THEN WILL MONITOR THE POTENTIAL FOR A SIGNIFICANT STORM TRACKING UP
THE EAST COAST OR ALONG THE APPALACHIANS.  MODELS VARY ON THIS
SCENARIO...WITH SOME LIKE THE CANADIAN GLOBAL EVEN SUPPORTING SNOW
FOR PARTS OF SW LOWER MI FROM THIS SYSTEM.  WILL MAINTAIN CHC OF
SNOW FOR SAT.

&&

.AVIATION...(650 AM EST TUE DEC 11 2007)
IFR OR LOWER CONDITIONS TO PREVAIL THROUGH THE DAY FOR TAF SITES. A
MELTING LAYER UP AROUND 800 MB WILL LEAD TO A VARIETY OF WEATHER
TYPES.  TAMDAR DATA SHOWS DEPICTS THIS.  SNOW AND SLEET SHOULD
PREVAIL KMKG TO KGRR THIS AM WITH FREEZING RAIN AND SLEET THIS
AFTERNOON.  FREEZING RAIN IS EXPECTED FOR KAZO KBTL AND KJXN...BUT A
CHANGEOVER TO RAIN IS PREDICTED FOR KAZO KBTL AND KJXN AS WARMER AIR
TRIES TO LIFT NORTHWARD.  ANOTHER
ROUND OF PRECIPITATION IS EXPECTED INTO THE EVENING...WITH A
CHANGEOVER TO SNOW AND SLEET PREDICTED AS COLD AIR MOVES BACK IN.

&&

.MARINE...(434 AM EST TUE DEC 11 2007)
OPTED TO ISSUE A SMALL CRAFT ADVISORY FROM ST. JOSEPH TO MANISTEE
FROM TONIGHT THROUGH 5 PM WEDNESDAY. WAVES WILL INCREASE TO SCA
CRITERIA THIS EVENING AS WNW FLOW CAA OCCURS BEHIND THE COLD FRONT.

&&

.HYDROLOGY...(434 AM EST TUE DEC 11 2007)
BASIN AVERAGE QPF AMOUNTS RANGING FROM A QUARTER TO THREE QUARTERS
OF AN INCH WILL RESULT IN MODEST RIVER LEVEL RISES FROM TONIGHT
THROUGH MIDWEEK. HOWEVER WE DO NOT FEEL THAT THERE WILL BE ENOUGH
QPF TO CAUSE ANY SIGNIFICANT HYDROLOGICAL ISSUES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY ENTIRE
GRR CWFA FROM 5 AM TODAY THROUGH MIDNIGHT.
LM...SMALL CRAFT ADVISORY NOW IN EFFECT FROM ST. JOSEPH TO MANISTEE
FROM 6 PM TONIGHT THROUGH 5 PM WEDNESDAY.

&&

SYNOPSIS:   LAURENS
SHORT TERM: LAURENS
LONG TERM:  MJS
AVIATION:   MJS
MARINE:     LAURENS
HYDROLOGY:  LAURENS
Hazardous weather outlook, Dec 11, 5:17 AM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
517 AM EST TUE DEC 11 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-121030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
517 AM EST TUE DEC 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERAL HAZARDS EXIST ACROSS THE REGION THROUGH THIS EVENING.
MAINLY FREEZING RAIN IS EXPECTED ROUGHLY ALONG INTERSTATE 94 WITH
A QUARTER INCH OF ICE COATING EXPECTED. ALONG INTERSTATE 96 SNOW
...SLEET AND SOME FREEZING RAIN IS EXPECTED. LOCALLY HEAVY SNOW
IS POSSIBLE FOR A PERIOD THIS MORNING. SEVERAL INCHES OF SNOW
ACCUMULATION IS POSSIBLE WITH UP TO A HALF INCH OF SLEET. FURTHER
NORTH MAINLY SNOW IS PREDICTED WITH UP TO 4 INCHES POSSIBLE. ALSO
THERE FOG AROUND...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 96.

LOW PRESSURE TRACKING UP THE OHIO RIVER VALLEY WILL BE RESPONSIBLE
FOR THE WINTER WEATHER TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER STORM COULD CLIP THE REGION WITH SNOW THURSDAY AS IT ALSO
TRACKS UP THE OHIO RIVER VALLEY.

LAKE EFFECT SNOW IS POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SNOW AND ICE REPORTS WOULD BE HELPFUL TODAY.

LMZ844>849-121030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
517 AM EST TUE DEC 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED TO LAST INTO WEDNESDAY.

HAZARDOUS WAVES TO SMALL CRAFT ARE LIKELY FOR THURSDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 11, 3:38 AM EST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
338 AM EST TUE DEC 11 2007

MIZ043-044-050-051-056>059-064>067-071>074-111045-
OCEANA-NEWAYGO-MUSKEGON-MONTCALM-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-
BARRY-EATON-INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...HART...FREMONT...MUSKEGON...GREENVILLE...
JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...HOLLAND...HASTINGS...
CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...
JACKSON
334 AM EST TUE DEC 11 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

MIXTURE OF SNOW...SLEET AND FREEZING RAIN WILL BE OVERSPREADING
THE REGION BY 600 AM. LIGHT COATINGS OF ICE COULD DEVELOP ON
ROADWAYS BEFORE THE MORNING COMMUTE. THIS MAY LEAD TO HAZARDOUS
DRIVING CONDITIONS. MOTORISTS SHOULD ALLOW EXTRA TIME TO REACH
THEIR DESTINATIONS AND DRIVE WITH EXTRA CAUTION.
Special weather statement, Dec 11, 5:40 AM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
540 AM EST TUE DEC 11 2007

MIZ050-056>059-064>067-071>074-111400-
MUSKEGON-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...MUSKEGON...JENISON...GRAND RAPIDS...
IONIA...ST. JOHNS...HOLLAND...HASTINGS...CHARLOTTE...LANSING...
SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...JACKSON
540 AM EST TUE DEC 11 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

MIXTURE OF SNOW...SLEET AND FREEZING RAIN WILL BE OVERSPREADING
THE REGION THROUGH 900 AM. LIGHT COATINGS OF ICE COULD DEVELOP ON
ROADWAYS BEFORE THE MORNING COMMUTE. IN ADDITION SOME OF THE FOG
WILL BE LOCALLY DENSE.  THIS MAY LEAD TO HAZARDOUS DRIVING
CONDITIONS. MOTORISTS SHOULD ALLOW EXTRA TIME TO REACH THEIR
DESTINATIONS AND DRIVE WITH EXTRA CAUTION.

MIZ037>040-043>046-051-052-111400-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-
GRATIOT-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE...
HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...GREENVILLE...ALMA
540 AM EST TUE DEC 11 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

SNOW AND SLEET WILL DEVELOP ACROSS THE REGION BY 900 AM. SOME OF
THE SNOW MAY BECOME HEAVY. SNOWFALL RATES COULD APPROACH AN INCH
AN HOUR AROUND 900 AM. ANYONE WITH TRAVEL PLANS THIS MORNING SHOULD
ALLOW EXTRA TIME TO REACH THEIR DESTINATION AND DRIVE WITH EXTRA
CAUTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Osceola

When
December 11, 8:00 AM EST to 8:00 PM EST
Where
Osceola forecast zone
Reported by
Trained Spotter
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Heavy Snow, Newaygo

When
December 11, 8:00 AM EST to 8:00 PM EST
Where
Newaygo forecast zone
Reported by
Trained Spotter
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Heavy Snow, Mecosta

When
December 11, 8:00 AM EST to 8:00 PM EST
Where
Mecosta forecast zone
Reported by
Trained Spotter
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Heavy Snow, Clare

When
December 11, 9:00 AM EST to 9:00 PM EST
Where
Clare forecast zone
Reported by
Trained Spotter
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71501, 71502, 71503, 71504.